Serious Cardiac Arrhythmia Linked to Antifungal in AFib Patient with Esophageal Candidiasis

A male reported with fever, fatigue, decreased appetite, diarrhea and shortness of breath
A male reported with fever, fatigue, decreased appetite, diarrhea and shortness of breath

In the last 20 years, several new antifungal agents have been approved for the treatment of invasive fungal infections, most likely due to the rise in these infections coinciding with increased use of broad-spectrum antibiotics, immunosuppressants, cancer drugs, prosthetic devices and synthetic grafts. Micafungin is a member of one of the newest classes of antifungals, the echinocandins. It works by inhibiting the synthesis of 1, 3-beta-D-glucan, an essential component of fungal cell walls, which is not present in mammalian cells. While generally the use of echinocandin antifungals appears to be safe, this new case reports on a patient who experienced a rare cardiovascular side effect from this treatment.

In the emergency department, the patient, a 66-year-old male, reported symptoms of fever, fatigue, decreased appetite, diarrhea and shortness of breath for one week. Medical history included type 2 diabetes, paroxysmal atrial fibrillation, systolic heart failure, diabetic neuropathy, dyslipidemia, peripheral vascular disease, and hypertension. His list of medications included atenolol and warfarin for atrial fibrillation, aspirin 81mg/day, atorvastatin 40mg/day, lisinopril 20mg/day, and a fentanyl patch (75mcg/h). Examination showed the following:

Temperature

38.4°C

Heart rate

96 to 137 beats/min; irregularly irregular pulse

Physical exam

Infected left great toe ulcer

Total WBC

23.5 X 103 cells/mm3; 80% segmented neutrophils, 11% bands

Transthoracic echocardiogram

no valvular abnormalities or vegetations related to endocarditis

Ejection fraction

~40%

Renal function

normal


Once he was admitted, the patient was switched from atenolol to metoprolol 25mg twice daily. He was given an amiodarone drip (for atrial fibrillation) and a heparin drip (for anticoagulation) and was started on digoxin 0.125mg/day. Cultures were taken and vancomycin and piperacillin/tazobactam were initiated. On the 6th day, the patient developed hematochezia; an esophagogastroduodenoscopy was performed and revealed white, cheese-like material on the proximal esophagus. The patient was then started on fluconazole 200mg after the Gram stain indicated budding yeast.

Loading links....